Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 129, NWS Topeka, KS

August 24, 2014Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2014, 6:49 PM CDT for Ottawa County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 6:49 PM CDT (23:49 UTC)
Expired
Aug 24, 2014, 7:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS53 KTOP 242349
SVRTOP
KSC143-250030-
/O.NEW.KTOP.SV.W.0129.140824T2349Z-140825T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CULVER...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS AND WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9771 3930 9737 3928 9737 3895 9769
      3895 9787
TIME...MOT...LOC 2350Z 213DEG 25KT 3902 9778

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
199 
WWUS53 KTOP 250006
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SUN AUG 24 2014

KSC143-250030-
/O.CON.KTOP.SV.W.0129.000000T0000Z-140825T0030Z/
OTTAWA-
706 PM CDT SUN AUG 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN OTTAWA
COUNTY UNTIL 730 PM CDT...

AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEAPOLIS...
AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9765 3930 9737 3928 9737 3902 9762
      3904 9776
TIME...MOT...LOC 0006Z 213DEG 25KT 3910 9764

HAIL...1.00IN
WIND...60MPH

$$
360 
WWUS53 KTOP 250031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SUN AUG 24 2014

KSC143-250042-
/O.EXP.KTOP.SV.W.0129.000000T0000Z-140825T0030Z/
OTTAWA-
731 PM CDT SUN AUG 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3931 9765 3930 9737 3928 9737 3902 9762
      3904 9776
TIME...MOT...LOC 0006Z 213DEG 25KT 3910 9764

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:05 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 24, 3:05 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT Sun Aug 24 2014

.SHORT TERM...(This Evening through Monday)
Issued at 301 PM CDT SUN AUG 24 2014

On Sunday afternoon, a nearly stationary front extended from just
south of Dodge City to just south of Concordia to near Beatrice NE.
While winds south of the front were oriented mainly parallel to the
front, there was some broad low-level convergence along the
boundary, particularly in the zone from near Salina NNE to Beatrice
where persistent but shallow convective clouds have been developing
since noon. Adjusting model soundings for current conditions suggest
around 1000-1500 J/kg of MLCAPE with cloud bases around 10K feet and
40 degree F dewpoint depressions on the hot side of the front. Wind
shear is weak, and the main question in forecasting thunderstorms is
whether a somewhat dry mid-level airmass will inhibit deep updrafts.
A weak short wave, barely evident in 700 hPa wind profiles over SC
Kansas may be enough of a forcing mechanism to initiate scattered
storms, and the HRRR/RAP guidance has been persistent in doing so. A
bit hesitant to put too much faith in this guidance due to the
over-mixing of the boundary layer but it does seem to be a
reasonable solution. If storms are able to develop, the best
coverage would likely be between 4 PM and 7 PM, and the strongest
updrafts would have a good chance to produce localized damaging
downbursts...especially with any downdrafts falling into the very
hot airmass. If storms develop, would also expect this activity to
mainly be confined to areas east of Concordia and west of Topeka.

The weather pattern is essentially stagnant locally, and expect
similar conditions tonight into Monday as what occurred Sat night
into today. A low level jet overnight will focus most of its lift
north of the area but may support a few non-severe storms in
northern KS after midnight through around sunrise. There is a small
chance that this activity could persist into the day on Monday, but
expect a gradual decrease in coverage during the morning (assuming
storms are ongoing at sunrise). The front will then remain located
in the vicinity of far northern Kansas and may provide another weak
focus for late afternoon storms on Monday. Temperatures south of the
front will be similar to today, although perhaps a degree cooler
while dewpoints may hold in the mid-60s east to upper 50s in central
KS. The heat advisory will continue through Tuesday for the 8th
consecutive day (for much of the area) with heat index values
greater than 100.

.LONG TERM...(Monday Night through Sunday)
Issued at 301 PM CDT SUN AUG 24 2014

By Monday night the front will bisect north central and northeast KS
as the strong upper low lifts through southern Canada. Thunderstorms
are possible along and north of that front during the overnight
hours especially in NE. This front will lift north during the day
Tuesday, although progress could be complicated by any outflow
boundary moving south into the area. Additional thunderstorms are
possible along any potential outflows as well as the front trying to
lift northward. Cape during the day could reach 2000 j/kg, and this
combined with a deep mixed layer may lead to gusty thunderstorm
winds. Organized severe convection will be limited due to the lack
of deep layer shear, which remains north of the area. On Tuesday
night with the front somewhere near the NE/KS state line elevated
storms will develop north of the front overnight on the nose of the
low level jet. On Wednesday the upper level trough over the central
Rockies slowly progresses eastward while the front stalls out
across the northern forecast area. On Wednesday night as the
trough ejects the Rockies a decent low level jet develops again
focusing another round of nocturnal thunderstorms north of the
front. The models now disagree on the exact track of the cut off
low as the GFS moves it over the southern plains. The ECMWF is
further north tracking the low over the forecast area, therefore
leading to a difference in front timing. As opposed to yesterdays
thinking the chances for precip could linger into the weekend.
Temperatures again are forecast to be hot on Tuesday although this
could be complicated by possible convection. The slower frontal
passage could mean the southern portion of the forecast area could
remain hot on Wednesday. After that the temperatures go back to
near normal especially with the possible widespread rain as the
upper low tracks nearby.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1223 PM CDT SUN AUG 24 2014

South to southwest winds will gust to 20 kts at times this
afternoon. Expect an area of scattered TS to develop somewhere
near MHK around 21Z and persist to around 01Z, but with low
confidence regarding exact location. Nearby storms have a good
chance of producing localized strong winds from variable
directions. This activity would have a very small chance of
developing toward TOP/FOE as well. Storm chances decrease after
01Z but still possible through the night.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT Monday FOR KSZ010>012-021>024-026-
034>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Aug 24, 3:11 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SUN AUG 24 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-252015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
311 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY HOT CONDITIONS WILL CONTINUE TODAY...WITH THE HEAT INDEX
RANGING FROM 100 TO 105 OVER MUCH OF THE AREA.

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY
HIGH CATEGORY IN DICKINSON...GEARY...AND MORRIS COUNTIES THIS
AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS AFTER 3 PM AND INTO TONIGHT.
A FEW OF THE STORMS BETWEEN 3 PM AND 9 PM COULD PRODUCE LOCALIZED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HOT CONDITIONS WILL PERSIST INTO MONDAY...WITH THE HEAT
INDEX RANGING FROM 100 TO 105 IN MUCH OF THE AREA. SIMILAR HEAT
INDEX READINGS ARE EXPECTED TUESDAY IN PARTS OF THE AREA AS WELL.

THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE MONDAY
AND MONDAY NIGHT...FOR THE ENTIRE AREA TUESDAY THROUGH SATURDAY...AND
IN MUCH OF EAST CENTRAL KANSAS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 24, 5:59 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT SUN AUG 24 2014

KSZ011-242330-
NEMAHA-
559 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA COUNTY...

THROUGH 630 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL NEMAHA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BAILEYVILLE AND SENECA.

STAY ALERT TO THE WEATHER FOR A SUDDEN WIND GUST IF THE
THUNDERSTORMS APPROACHES YOUR AREA.

&&

LAT...LON 3997 9612 3982 9593 3967 9624 3988 9624
TIME...MOT...LOC 2259Z 228DEG 23KT 3977 9621
Special weather statement, Aug 24, 6:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT SUN AUG 24 2014

KSZ020-021-034-242345-
CLAY-CLOUD-OTTAWA-
617 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA...WEST
CENTRAL CLAY AND SOUTHEASTERN CLOUD COUNTIES...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHEASTERN OTTAWA...WEST CENTRAL CLAY AND
SOUTHEASTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS AROUND 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK
HILL...MILTONVALE AND IDANA.

STAY ALERT TO THE WEATHER FOR A SUDDEN GUST OF WIND IF THE
THUNDERSTORM APPROACHES YOUR AREA.

&&

LAT...LON 3949 9742 3936 9719 3913 9747 3920 9759
TIME...MOT...LOC 2317Z 213DEG 30KT 3922 9748
Special weather statement, Aug 24, 6:18 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SUN AUG 24 2014

KSZ034-242345-
OTTAWA-
618 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BENNINGTON AND NILES.

STAY ALERT FOR SUDDEN WIND GUSTS WITH THIS STORM.

&&

LAT...LON 3915 9752 3906 9737 3896 9737 3895 9768
      3896 9770
TIME...MOT...LOC 2318Z 237DEG 21KT 3892 9761
Local storm report, Aug 24, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             WNW MILTONVALE          39.35N 97.45W
08/24/2014  E0.50 INCH       CLOUD              KS   TRAINED SPOTTER

&&

63
Local storm report, Aug 24, 6:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     VERMILLION              39.72N 96.27W
08/24/2014                   MARSHALL           KS   EMERGENCY MNGR

            DAMAGE TO OUTBUILDINGS REPORTED.

&&

EH
Local storm report, Aug 24, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SE MILTONVALE         39.33N 97.42W
08/24/2014  M1.00 INCH       CLOUD              KS   PUBLIC

&&

63

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:43 PM CDTSpecial Weather StatementTOPOttawa32 min
Aug 24, 5:59 PM CDTSpecial Weather StatementTOPNemaha31 min
Aug 24, 6:17 PM CDTSpecial Weather StatementTOPClay28 min
Aug 24, 6:18 PM CDTSpecial Weather StatementTOPOttawa27 min
Aug 24, 6:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa32 min
Aug 24, 6:52 PM CDTSevere Thunderstorm WarningTOPClay38 min
Aug 24, 6:57 PM CDTSpecial Weather StatementTOPWashington33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.